South Dakota, 2018Tornadoes and Hail in South Dakota, June 28, 2018
June 28, 2018 · NWS UNR · 5 events in 1 county or zone
A tornadic thunderstorm tracked east-northeast from Montana across Harding County during the evening. The storm produced several tornadoes, including four in Harding County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tornadic thunderstorm tracked east-northeast from Montana across Harding County during the evening. The storm produced several tornadoes, including four in Harding County. The largest of the tornadoes was rated EF-3 and caused significant damage at a couple of ranches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 28, 4:15 PM MST, 3 hours 5 minutes earlier.
Area forecast discussion, Jun 28, 4:15 PM MST, 3 hours 5 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
515 PM MDT Thu Jun 28 2018
.DISCUSSION...(This Evening Through Thursday)
Issued at 322 PM MDT Thu Jun 28 2018
Current surface analysis shows low pressure over far southeast
MT, with a warm front stretching eastward near and along the ND/SD
border, and a cold front to the south and west across eastern to
southern WY. A surface trough/dryline extends south- southeast of
the low across northeast WY. Upper level analysis shows relatively
flat ridge across the Plains, with a trough centered over the
Pacific coast states. Skies are mostly sunny at this time with
temps in the upper 80s and 90s. Humid conditions are in place to
the north and especially east of the Black Hills, with dewpoints
in the upper 60s and lower 70s. Winds are south-southeast ahead of
the surface trough, south-southwest behind the trough. Much drier
air is pushing into parts of northeast WY. A couple of storms are
trying to develop east of the Big Horns into northwest Campbell
County.
An active late day and evening can be expected across parts of the
region, especially far eastern MT through much of ND. as the front
moves slowly across the region. Main energy aloft will slide across
these areas tonight and help push the cold front eastward across the
Northern Plains. Low pressure along the front will track east-
northeast across far northwest SD early this evening and then near
or along the SD/ND border tonight. Plenty of instability is in place
ahead of the front, 3000 to 5000 j/kg in many areas, with very
favorable shear profiles for supercells. Threat for severe storms
across our area will mainly be limited to far northeast WY and
northwest SD, especially far northwest SD, but the potential is
highly conditional on storms actually developing. Timing for the
severe storm potential across these areas will generally be between
6 PM and Midnight, but could get going a bit earlier if a storm can
sustain itself late this afternoon over northeast WY or over the
northern Black Hills. Large hail and strong wind gusts are the main
threats, with an isolated tornado threat across mainly far northwest
SD. Further south, especially south of a line from Gillette to Rapid
City to Philip, capping in place should hold fairly strong and limit
potential for any storms this evening. However, would not be too
surprised to see a rogue storm or two at least try to develop this
evening.
Cooler air will filter in later tonight and Friday, with highs in
the 70s and 80s. Front will stall out south and east of the forecast
area later Friday and Friday night. Upper trough to the west will
move across the Rockies and into the high plains Friday and Friday
night. Chances for showers and thunderstorms will increase from west
to east during the day and evening. Sufficient moisture and
instability will linger behind the front for strong to severe storms
to potentially develop, especially from northeast WY to southwest SD
in the afternoon and evening.
The weekend looks to be on the cooler side, especially Saturday,
with chances for showers and a few storms lingering through Saturday
evening. The threat for severe storms looks minimal at this point
with instability gradually diminishing. Sunday looks to be dry and
seasonably warm as the upper trough shifts east of the region, with
highs in the mid 70s to mid 80s.
Much of next week, including the Independence Day holiday period,
looks to be very warm and mainly dry as a ridge eventually builds
over the Plains. Highs will generally be in the 80s and 90s. A
typical July pattern is expected, with isolated storms possible at
times, as weak energy passes over and through the ridge.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 511 PM MDT Thu Jun 28 2018
Scattered TSRA expected across far northwest SD this evening, with
IFR vsby within heavier storms. A cold front moving through this
evening and overnight may bring some MVFR cigs to northeast WY and
northwest SD later this evening and overnight. Also, some LLWS
may occur over the SD plains between 02z-12z as the low-level jet
stream picks up.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&
DISCUSSION...26
AVIATION...Johnson
Hazardous weather outlook, Jun 28, 9:36 AM MST, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1036 AM MDT Thu Jun 28 2018
SDZ001-002-012>014-291300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
1036 AM MDT Thu Jun 28 2018
This Hazardous Weather Outlook is for portions of northwestern
South Dakota.
.DAY ONE...Today and Tonight
Thunderstorms are expected late this afternoon and this evening,
and there is a slight to enhanced risk that some of these will
become severe. Large hail and damaging winds will occur with some
of these storms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Thunderstorms are expected again on Friday and Saturday. Some of
the storms on Friday may be strong to severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
SDZ024>032-041>044-046-047-049-072>074-WYZ054>058-071-291300-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
1036 AM MDT Thu Jun 28 2018 /1136 AM CDT Thu Jun 28 2018/
This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...the Black Hills of South Dakota...northeast Wyoming...
and the Black Hills of Wyoming.
.DAY ONE...Today and Tonight
Isolated thunderstorms are expected late this afternoon and this
evening, and there is a marginal risk for a severe storm. Large
hail and damaging winds will be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Thunderstorms are expected on Friday and Saturday. Some of the
storms on Friday may be strong to severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
Bunkers
In the hours before
Special weather statement, Jun 28, 3:05 PM MST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Rapid City SD
405 PM MDT THU JUN 28 2018
WYZ054-056-282245-
Northern Campbell WY-Western Crook WY-
405 PM MDT THU JUN 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL AND
NORTHWESTERN CROOK COUNTIES UNTIL 445 PM MDT...
At 405 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Weston, or 37 miles north of Gillette, moving
northeast at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lightning Flat and Rockypoint.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4500 10537 4500 10470 4464 10531 4474 10554
TIME...MOT...LOC 2205Z 215DEG 35KT 4479 10529
Eagan
Tornado, Harding
- When
- June 28, 7:20 PM MST to 7:30 PM MST
- Where
- Harding County, 10.16 mi SSW of Camp Crook to 7.1 mi S of Camp Crook
- Rating
- EF3
- Path length
- 3.59 mi
- Path width
- 900 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 45.409, -104.040
The tornado started south of Capitol, Montana and crossed the state line into South Dakota approximately ten miles south-southwest of Camp Crook. The tornado produced considerable tree and structural damage west of South Camp Crook Road. It also lifted and destroyed some farm machinery, including a five-ton tractor that was found a few miles northwest in Montana. East of Camp Crook Road, a large farm outbuilding was destroyed and its foundation was extracted from the ground and broken apart. The tornado was rated an EF-3 with peak wind speeds estimated around 136 mph.
Tornado, Harding
- When
- June 28, 7:30 PM MST to 7:38 PM MST
- Where
- Harding County, 4.07 mi WNW of Harding to 4.75 mi NW of Harding
- Rating
- EF2
- Path length
- 2.3 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 45.426, -103.905
Based on eyewitness reports and video evidence, the tornado developed east of the first tornado near Johnson Draw and continued northeastward to near Waterhole Creek before dissipating. A home on Holcomb Place was damaged. Peak wind speeds were estimated near 120 mph.
Tornado, Harding
- When
- June 28, 7:43 PM MST to 7:57 PM MST
- Where
- Harding County, 5.93 mi NNW of Harding to 4.97 mi ESE of Camp Crook
- Rating
- EFU
- Path length
- 2.69 mi
- Path width
- 200 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 45.478, -103.881
Based on eyewitness reports and video evidence, the tornado traveled north-northeastward then northwestward across open land. It caused no damage. Therefore, its EF rating could be determined.
Tornado, Harding
- When
- June 28, 8:10 PM MST to 8:26 PM MST
- Where
- Harding County, 10.27 mi W of Buffalo to 11.92 mi WNW of (2wx)buffalo
- Rating
- EF2
- Path length
- 7.05 mi
- Path width
- 300 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 45.556, -103.760
The tornado developed just south of SD Highway 20 near mile marker 17, where it snapped power poles and trees near a house. A farm outbuilding was also severely damaged, with most of its exterior walls collapsed. Based on video evidence, the tornado then continued northward across rural areas northwest of Buffalo and crossed Clanton Road before dissipating. The tornado was rated an EF-2 with peak wind speeds estimated near 115 mph.
Hail, Harding
- When
- June 28, 9:10 PM MST
- Where
- Harding County, 9 mi NE of Ludlow
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 45.922, -103.248
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in North Dakota, June 28 to 29, 20181 death · 4 injured · $3.4 million · 3.5 in hail · 62 events
- Excessive Heat in Missouri, June 28 to 30, 201830 injured · 5 events
- Damaging Winds in Kentucky, June 28, 20181 death · $327,000 · 70 kt wind · 11 events
- Damaging Winds and Lightning Strike in Alabama, June 28, 20181 death · $11,000 · 87 kt wind · 58 events
- Tornado and Flash Flooding in Tennessee, June 28, 2018$914,000 · EF1 · 43 events
- Rip Current in North Carolina, June 28, 20181 death · 1 event
- Hail and Damaging Winds in Iowa, June 28, 2018$1.1 million · 1 in hail · 48 events
- Flash Flooding and Damaging Winds in Georgia, June 28, 20181 injured · $518,000 · 50 kt wind · 39 events
- Tornadoes and Flash Flood in Montana, June 28, 2018EF2 · 31 events
- Tornado and Flash Flood in Illinois, June 28, 2018$715,000 · EF0 · 15 events
- Damaging Winds in Illinois, June 28, 2018$264,000 · 52 kt wind · 25 events
- Damaging Winds in Alabama, June 28, 2018$128,000 · 61 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765197, 765204, 765210, 765221, 756814.